JHMI Office of Communications and Public Affairs

January 4, 2000

For press inquiriesonly, please call (410) 955-6680.

Researchers Identify Liver Toxicity Risk of Aids Drugs: Ritonavir Worst Offender

Ten percent of HIV-infected individuals taking antiretroviral drugs experience liver toxicity at a level high enough to warrant stopping treatment, according to new findings by Johns Hopkins researchers. Results of the study in the Jan. 5 issue of the Journal of the American Medical Association, also showed that liver toxicity was five times higher with taking one particular protease inhibitor, ritonavir, which accounted for half of all cases in the study.

"Based on anecdotal reports, there had been a feeling that all protease inhibitors were equally toxic to the liver and that is not what we found,"says Mark Sulkowski, M.D., assistant professor of medicine and lead author of the study. "Protease inhibitors can be used safely, but doctors should monitor liver enzyme levels for signs of trouble. Ritonavir should be used with caution in persons with underlying liver disease."

Although protease inhibitors have been key in lengthening survival for people with HIV and delaying full-blown AIDS, some doctors have been reluctant to prescribe them because of reported side effects. Soon after these drugs were released for public use in 1996, several case reports indicated that they could cause liver toxicity, especially in people co-infected with the hepatitis C virus. The mechanism by which they might cause this effect remains unclear.

"The problem with anecdotal reports is that they put a lot of emphasis on single cases," says Sulkowski. "But doctors treating HIV-infected people don't have a good idea of whether these drugs are really toxic."

To identify the risk, the Hopkins researchers analyzed 211 people over a two-year period who were undergoing treatment with four different protease inhibitors: ritonavir, saquinavir, indinavir and nelfinavir, as well as 87 who were undergoing treatment with another category of anti-HIV drugs called nucleoside analogs. Doctors periodically collected information on patients' sex, age, race, social practices, drug doses and clinical variables such as new illnesses. They also monitored liver enzyme levels using blood tests.

The doctors discovered that 10 percent taking protease inhibitors experienced severe liver toxicity. The risk was only slightly higher, 12 percent, for those with hepatitis C. Hepatitis C-infected patients who were not taking ritonavir, however, were more than three times as likely to develop severe liver toxicity, indicating that patients with hepatitis C co-infection may be at a greater risk for medication-related liver damage.

"Some doctors have been reluctant to use protease inhibitors, so they have prescribed other medications that are either harder to take or less effective," says Sulkowski. "This study shows that liver toxicity is fairly high with these drugs and that ritonavir is more toxic than others. These drugs, however, can be used safely if liver enzyme levels are monitored closely."

The study also shows that reluctance in prescribing protease inhibitors may do more harm than good. "If you were to exclude every patient with hepatitis C from getting these medications, you would be denying treatment to many of those who would benefit from the drugs," said Sulkowski.

Other authors of the study include David L. Thomas, M.D., M.P.H, Richard E. Chaisson, M.D., and Richard Moore, M.D. The study was funded by the National Institute on Drug Abuse, Food and Drug Administration, Agency for Health Care Policy and Research, and the United States Public Health Service.


-- JHMI --
Search Press Releases

-----------------------------------------
News Media Home | Hopkins Medicine Home